Pennsylvania, 2007

Damaging Winds in Pennsylvania, July 6, 2007

July 6, 2007 · NWS PHI · 2 events in 1 county or zone

An upper air disturbance in the general northwest flow coupled with daytime heating behind the surface cold front to produce severe weather in Northampton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An upper air disturbance in the general northwest flow coupled with daytime heating behind the surface cold front to produce severe weather in Northampton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 6, 1:51 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 6, 1:51 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
251 PM EDT FRI JUL 6 2007

.SYNOPSIS...
A COOL FRONT WILL CROSS THE AREA THIS EVENING FOLLOWED BY LESS
HUMID AIR TONIGHT. WEAK HIGH PRESSURE WILL CROSS THE REGION
SATURDAY. AFTER THE HIGH MOVES BY, WINDS WILL BECOME WEST TO
SOUTHWEST. THESE WINDS WILL TAP INTO SOME OF THE HOT AIR OVER THE
PLAINS AND BRING SOME OF THIS HOT AIRMASS EAST OVER THE REGION FOR
SUNDAY AND MONDAY. A COLD FRONT WILL APPROACH THE REGION FROM THE
NORTH MONDAY AND THEN SAG SLOWLY SOUTH OVER PENNSYLVANIA AND NEW
JERSEY ON TUESDAY BEFORE DISSIPATING TUESDAY NIGHT. ANOTHER
COLD FRONT IS EXPECTED TO CROSS THE REGION FROM THE NORTHWEST
ON THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A SHORT WAVE ALOFT COMBINED WITH DAYTIME HEATING HAS ALLOWED
SCATTERED SHOWERS AND TSTMS TO FORM FROM EXTREME NE PA
NORTHEASTWARD THROUGH NY STATE INTO NEW ENGLAND. THIS SHORT WAVE
WILL MOVE EAST THIS EVENING, PULLING A REINFORCING COLD FRONT
THROUGH THE AREA. BY THE TIME IT MAKES THE SRN ZONES, IT SHOULD BE
DARK AND WHEN COMBINED WITH WEAK DOWNSLOPE NW FLOW, THE THREAT OF
CNVCTN LESSENS FARTHER SOUTH. WITH THE LOSS OF DAYTIME HEATING,
CLOUDS SHOULD DISSIPATE LATER TONIGHT. HUMIDITY WILL DROP FURTHER
TONIGHT AS THE DRIER AIR MOVES IN FROM THE NW. MAV FCST MINS LOOK REASONABLE.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
SATURDAY SHOULD HAVE SUNNY SKIES ALONG WITH COMFORTABLE HUMIDITY.
THE LOW HUMIDITY COMBINED WITH THE STRONG SEASONAL SUNSHINE WILL
MODIFY THE AIRMASS AND LET TEMPERATURES AGAIN MOVE INTO THE 80S.

THE AIRMASS THEN BEGINS TO GET WARMER AND MORE HUMID SATURDAY
NIGHT AS THE FLOW ALOFT BECOMES WESTERLY. THIS WILL BRING IN SOME
OF THE HOT AIR FROM THE PLAINS OVER THE REGION AND ALLOW THE
HUMIDITY TO INCREASE.

EVEN THOUGH SUNDAY WILL BE HOT, THE HUMIDITY MAY DROP IN THE LATE
AFTERNOON AS SOME DRY AIR MIXES DOWN FROM ALOFT AT THE TIME OF THE
MAXIMUM TEMPERATURE. TEMPERATURES ON SUNDAY ARE EXPECTED TO BE IN
THE LOWER TO MID 90S EXCEPT A BIT LOWER IN THE POCONOS. AT THE
COAST, ANY SEABREEZE MAY BE DELAYED BY OFFSHORE WINDS. THE HEAT
INDEX ON SUNDAY WILL MOVE WELL INTO THE 90S AND COULD APPROACH 100
IN THE HIGHLY URBANIZED AREAS NEAR PHILADELPHIA.

ON MONDAY, THE AIRMASS WILL BE HOTTER AND MORE HUMID THAN SUNDAY.

SINCE BOTH SUNDAY AND MONDAY WILL SEE A HEAT INDEX CLOSE TO OR
OVER 100, AN EXCESSIVE HEAT WATCH HAS BEEN ISSUED FOR BOTH DAYS.
SUNDAY NIGHT, WILL ALSO BE QUITE WARM AS TEMPERATURES ONLY DROP TO
THE 70S.

LATE MONDAY, SOME THUNDERSTORMS COULD DEVELOP IN RESPONSE TO AN
APPROACHING COLD FRONT FROM THE NORTH.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
ON MONDAY NIGHT, SHOWERS AND TSTMS ARE POSSIBLE MAINLY TO THE
NORTH OF PHILADELPHIA DUE TO A COLD FRONT MOVING INTO THE POCONOS
AND NW NJ.

ON TUESDAY, THE COLD FRONT SHOULD SPLIT THE FORECAST AREA AS IT
CONTINUES TO SAG SOUTH. DEPENDING ON THE FRONTS LOCATION AND HOW
MUCH CLOUDS AND PCPN IT GENERATES, TEMPERATURES ON TUESDAY SHOULD
BE AROUND 5 DEGREES LOWER THAN MONDAY. EVEN SO, AREAS SOUTH OF THE
FRONT WILL STILL BE QUITE HUMID WITH TEMPERATURES STILL IN THE
LOWER 90S.

TUESDAY NIGHT, THE FRONTAL SYSTEM IS EXPECTED TO DISSIPATE, BUT
THE EXTREME HEAT THAT PRECEDED THE FRONT WILL ALSO HAVE LESSENED
DUE TO AN INCREASE IN CLOUDS AND MOISTURE ASSOCIATED WITH
SCATTERED SHOWERS AND TSTMS. THE CLOUDS AND MOISTURE SHOULD REMAIN
IN PLCE WEDNESDAY. THIS MEANS CONTINUED HUMID WEATHER WITH VERY
WARM TEMPERATURES AND SOME AREAS STILL REACHING 90.

A COLD FRONT FROM THE NW LOOKS LIKE IT WILL CROSS THE ENTIRE
FORECAST AREA THURSDAY. TSTMS WILL PROBABLY ACCOMPANY THE FRONT.

ON FRIDAY, LESS HUMID AIR IS AGAIN FORECAST TO SPREAD INTO THE
REGION AS HIGH PRESSURE BUILDS IN FROM THE WEST.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A SHORT WAVE WAS CRUISING ACROSS NEW YORK STATE THIS AFTERNOON
WITH AN UPPER-LEVEL TROUGH AXIS ALSO PUSHING EAST. THE TAIL END OF
THE SHORT WAVE WILL CLIP PART OF OUR AREA, AND WITH INSTABILITY IN
PLACE THERE WILL BE SOME CONVECTION INTO EARLY THIS EVENING. THE
DEEP WEST TO NORTHWEST FLOW HOWEVER WILL REDUCE THE OVERALL LOW-
LEVEL CONVERGENCE AND STORM ORGANIZATION AS THE BEST LIFT STAYS TO
OUR NORTH. ONLY INCLUDED A TEMPO GROUP FOR A COUPLE OF HOURS AT
KABE TO MENTION A CB AS CONVECTION DEVELOPED IN FAR NORTHEASTERN
PENNSYLVANIA AND IS MOVING TO THE SOUTHEAST. ELSEWHERE, ISOLATED
AT BEST THEREFORE DID NOT INCLUDE BUT WILL MONITOR RADAR AND
SATELLITE TRENDS. THE CU THAT DEVELOPED TODAY WILL DISSIPATE FOR
MOST TONIGHT GIVING WAY TO EITHER A FEW CU/SC OR SKC.
NORTHWESTERLY WINDS AROUND 10 KNOTS WILL DIMINISH DURING THE
EVENING AND BECOMING LIGHT BUT MAY HOLD UP A BIT AT KPHL. THE
SURFACE DEW POINTS WILL COME DOWN A TAD MORE OVERNIGHT AND THIS
SHOULD BE JUST ENOUGH TO KEEP LITTLE IN THE WAY OF FOG FROM
FORMING. BASED ON THE RAIN THAT HAS FALLEN THE PAST DAY OR TWO IN
THE KABE AND KRDG AREAS, WE HAVE INDICATED SOME LIGHT FOG LATE
TONIGHT INTO EARLY SATURDAY MORNING. ELSEWHERE, NO VISIBILITY
RESTRICTIONS ARE FORECAST.

HIGH PRESSURE BUILDS IN FROM THE WEST ON SATURDAY WITH A WESTERLY
FLOW. FORECAST SOUNDINGS VIA BUFKIT ARE FAIRLY DRY DURING THE DAY,
THEREFORE SOME LOW-TOPPED CU SHOULD POP AS WE REACH THE CONVECTIVE
TEMPERATURE. THERE MAY ALSO BE A TOUGH OF MID TO HIGH LEVEL
CLOUDINESS AS WAA STRENGTHENS TO OUR WEST.

OUTLOOK BEYOND 18Z SATURDAY...HIGH PRESSURE TO THE SOUTH WILL BRING
HOT AIR INTO THE AREA SUNDAY AND MONDAY WITH THE HUMIDITY INCREASING
AS WELL. THIS MAY PRODUCE HAZE ACROSS THE AREA. A COOL FRONT MAY
DROP DOWN FROM THE NORTH TUESDAY INTO WEDNESDAY. THIS MAY POP
LOCALIZED THUNDERSTORMS, RESULTING IN BRIEF SUB-VFR CONDITIONS.

&&

.MARINE...
A FAIRLY TRANQUIL AFTERNOON ON THE AREA WATERS WITH WINDS ABOUT 10
KNOTS OR LESS, AND SEAS 3 TO 4 FEET ON THE OCEAN AND 2 FEET OR LESS
ON DELAWARE BAY. WINDS HAVE BACKED TO A MORE SOUTHWESTERLY DIRECTION
ON THE OCEAN AHEAD OF AN ADVANCING TROUGH. WINDS ARE EXPECTED TO
VEER BACK TO THE WEST AND NORTHWEST LATER TONIGHT AS THIS SURFACE
TROUGH SLIDES TO THE EAST AND HIGH PRESSURE BUILDS TOWARD THE AREA.
SEAS ARE EXPECTED TO DIMINISH SOME TONIGHT AND SATURDAY /WAVEWATCH
GUIDANCE LOOKED REASONABLE/.

AS HIGH PRESSURE SETS UP SHOP TO THE SOUTH, WINDS WILL BECOME
SOUTHERLY SATURDAY AND REMAIN FROM THIS DIRECTION FOR THE NEXT
SEVERAL DAYS. A COOL FRONT MAY TRY AND DROP INTO AT LEAST THE
NORTHERN WATERS ON TUESDAY HOWEVER WITH THE HEAT IN PLACE, THIS MAY
NOT GET TO FAR SOUTH. SOME MODEL GUIDANCE IS FLATTER ALOFT WITH THE
UPPER-LEVEL TROUGH WHICH WILL KEEP THE BOUNDARY NORTH OF OUR AREA.
FOR NOW, WE MAINTAINED A SOUTHERLY FLOW. A COLD FRONT WILL APPROACH
FROM THE WEST LATE WEDNESDAY AND PROBABLY NOT CROSS THE REGION UNTIL
SOMETIME ON THURSDAY. WINDS UNDER THE SOUTHERLY FLOW REGIME SHOULD
BE 15 KNOTS OR LESS, ALTHOUGH SOME SLIGHT INCREASE MAY OCCUR SUNDAY
NIGHT INTO MONDAY AS HIGH PRESSURE SLIDES TO A POSITION TO OUR
SOUTHEAST. ALL IN ALL ATTM, WINDS AND SEAS ARE ANTICIPATED TO REMAIN
BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH THE PERIOD.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WATCH FROM SUNDAY MORNING THROUGH MONDAY
     AFTERNOON FOR PAZ067>071.
NJ...EXCESSIVE HEAT WATCH FROM SUNDAY MORNING THROUGH MONDAY
     AFTERNOON FOR NJZ015-017>019.
DE...EXCESSIVE HEAT WATCH FROM SUNDAY MORNING THROUGH MONDAY
     AFTERNOON FOR DEZ001.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...RNS
NEAR TERM...RNS
SHORT TERM...RNS
LONG TERM...RNS
AVIATION...GORSE
MARINE...GORSE
Hazardous weather outlook, Jul 6, 1:03 PM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
203 PM EDT FRI JUL 6 2007

PAZ054-055-071815-
CARBON-MONROE-
203 PM EDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ008-012-015-019-020-NJZ001-007>010-012>014-016-020>027-
PAZ060>062-071815-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-
TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-
203 PM EDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY AND EAST CENTRAL
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

UNSEASONABLY HOT AND INCREASINGLY MORE HUMID WEATHER IS EXPECTED
TO START ON SUNDAY AND LAST AT LEAST INTO TUESDAY. THE HOTTEST
AND MOST HUMID DAY SHOULD BE MONDAY WHEN THE HEAT INDEX GET TO
AROUND 100.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ015-017>019-PAZ067>071-071815-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
203 PM EDT FRI JUL 6 2007

...EXCESSIVE HEAT WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WATCH.

AN EXCESSIVE HEAT WATCH IS IN EFFECT FOR URBANIZED LOCATIONS
AROUND THE GREATER PHILADELPHIA METROPOLITAN AREA FOR SUNDAY INTO
MONDAY. HIGH TEMPERATURES ON SUNDAY AND MONDAY WILL BE IN THE
MIDDLE 90S WITH SOME AREAS EVEN REACHING THE UPPER 90S. THESE HOT
TEMPERATURES COMBINED WITH INCREASED HUMIDITY SHOULD RESULT IN A
HEAT INDEX CLOSE TO 100 ON SUNDAY AND A COUPLE DEGREES HIGHER ON
MONDAY WITH THE HUMIDITY IS A BIT HIGHER. THE EXCESSIVE HEAT COULD
CONTINUE INTO TUESDAY. ALTHOUGH HIGH TEMPERATURES ARE ONLY
FORECAST TO BE IN THE LOWER 90S TUESDAY, HUMIDITY WILL STILL BE
HIGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-071815-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
203 PM EDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 6, 3:09 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
409 PM EDT FRI JUL 6 2007

PAZ054-055-062-062100-
CARBON-MONROE-NORTHAMPTON-
409 PM EDT FRI JUL 6 2007

...A STRONG THUNDERSTORM WILL AFFECT CARBON...MONROE AND NORTHAMPTON
COUNTIES...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 24 MILES NORTH OF BETHLEHEM...MOVING SOUTHEAST AT
25 MPH. THE THUNDERSTORM WILL BE NEAR BRODHEADSVILLE AROUND 415 PM...
PEN ARGYL...WIND GAP AROUND 430 PM...BANGOR AND ROSETO AROUND 445 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

FORECASTER:JJM
Local storm report, Jul 6, 3:27 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
427 PM EDT FRI JUL 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             11 NE JIM THORPE        40.98N 75.59W
07/06/2007  E0.25 INCH       CARBON             PA   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED NEAR ALBRIGHTSVILLE.

&&

GORSE/MEOLA

The radar

The Philadelphia radar (KDIX), 114 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Northampton

When
July 6, 3:47 PM EST
Where
Northampton County, Tatamy
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.750, -75.250

A severe thunderstorm ripped the siding from one home and snapped a tree in half in Tatamy Borough.

Thunderstorm Wind, Northampton

When
July 6, 6:50 PM EST
Where
Northampton County, Easton
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.700, -75.230

A severe thunderstorm peeled away shingles from a 20 foot by 30 foot section of the roof from the Our Lady of Lebanon Maronite Catholic Church in Easton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50236, 50238.